On Armour Thyroid and feeling awfull

For two years I have been on Armour Thyroid. Got RAI in 2012 but since I did not convert from T4 I got  Armour instead of Levaksin(T4) .Im fairly active with biking and are used to do around 7-10 hours weekly training. Up until last fall where my TSH starts to rice and my Ft4 and Ft3 falled. I tried to compensate whit more Armour (from 105 to 120 now)but now I feel even worse with lot of trembling,fast pulse and my gland is hurting. Im so exhausted that I can barely climb stairs. And I got nausea.

 Last LAB was 1 week ago:

TSH 4,3 (range 0,2-4,0)

Free T4 15,3 (range 11-23,0)

Free T3 4,9 (range 3,5-6,5)

This was after 4 weeks on 120 Armour.

On the 17 of february I had been on Nature Throid 120 mg for 3 weeks:

TSH 2,7(range 0,2-4,0)

FT4 14,1(range 11-23,0)

Ft3 5,7(range 3,5-6,5)

I switched to Armour because I suspected NT did not work for me. On 120 mg Armour Im used to have a TSH below one and Ft3 on 5,8. 

Right before my last LAB I was on Gran Canaria on a bike training. I did 3 very hard 4 - 5 hours sessions 

and felt ok at the time but now... 

My doctor says that since my heartpuls is elevated he dont want me to go any higher on the medicine

Anyone here with some advice?

16 Replies

oldestnewest
  • A top endo here says T3free staying in 5...6 is fine on NDT. Other causes excluded? Self controllable are the mid-column first four here: bit.ly/1QdB0i9 

  • Vitamin D3,B12 and Iron is ok. Adrenals is Ok. Stessfull life events? Could be the training I did two weeks ago?

    I was on Ft3 around 5,9 when I felt like my best. TSH was 0,87. Can a too low dose give higher pulse?Is it just to take more  Armour? How much more? 

  • Jeschiotz,

    You are undermedicated to have TSH 4.3 and undermedication can cause fast heart rate and pulse and palpitations as well as overmedication.

    Armour can be increased in 1/2 grain (30mg) doses every 2 weeks.  I suggest you hold at 3 grains for 6 weeks and have a thyroid test to check FT3 remains within range before increasing further.

    thyrophoenix.com/adjusting_...

    Exercise depletes T3 which can delay exercise recovery.  You may want to ease up on exercise until TSH is lower.

    ______________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you very much for a straight, no mambo jambo answer,

    I Did say that TSH was 4,3 but correct is 3,4. 

    I guess Im still undermedicated.

    What about nausea and Thyroid gland hurts? Is this also undermedicated symptoms?

    I have never been over 120 of Armour so Im little bit afraid to upper that much. How can I tell if I overmedicate?

    Thanks again. 

  • Jeschiotz,

    High TSH flogging your thyroid gland to produce more hormone can inflame the gland and cause discomfort.   An autoimmune flare up of Hashimoto's can also cause inflammation.  Reducing TSH will help with both.

    If nausea is due to low thyroid it will improve when you are optimally medicated.

    Symptoms of overmedication are fast pulse, fast heart rate, palpitations, breathlessness, irritation, anxiety, moist hands with tremors, insomnia and loose bowels.

    1/2 to 1 grain is not likely to biochemically overmedicate you but if you feel overmedicated skip a couple of doses and go back to the previous dose for a couple of weeks before trying to raise again.

    _________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Clutter, I feel a little bit stressed and anxiety. And especially after opping the dose for a while. So have some crossover symptoms which make it hard to impretet. But I read that could be adrenals kicking inn. I guess I have to trust the high TSH ? 

  • Jeschiotz,

    It can be hard to interpret symptoms which can crossover between under and over medication which is why being guided by TSH and FT3 is helpful. 

    Anxiety can be a symptom of undermedication too :(  Stressed adrenals will likely improve when you are optimally medicated.  I would try increasing dose to see whether it improves symptoms.  If it makes them worse, reduce dose back to 120mg.

    _____________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Clutter, ok. I will upper with 15. Can I use Nature Throid for this ? Its easier to cut in quarters than Armour and I have some spares. 

  • Jeschiotz,

    I don't see why not if you're happy with Armour and NatureThroid.

  • Well I switched back to Armour after trying NT for a while. I suspected NT giving me higher TSH. But mixing is ok?

    Thanks again for support! 

  • The other top endo here (our country unfortunately has only two on them) said in a lecture last May what I try to translate: "To be excluded are for example B12 deficiency, coeliac disease, adrenal deficiency and hypercalcaemia."

    Hope these _examples_ are the most common ones ... These and a zillion others are on the list of British leading endos:  bit.ly/1QdB0i9 

  • I spent year and a half on NDT and there was no improvement in how I felt until 2 months ago when I started self-medicating with only T3. I am definitely much better, by now almost all symptoms I had disappeared.

  • >  I started self-medicating with only T3

    Even in a popular health magazine the Finnish number-one endo told a patient had done the same. This honest endo admitted the patient being healthier now. Just giving advice to keep doses of T3 not very high and to keep an eye on symptoms.

    "I believe some patients convert synthetic T4 to reverse-T3 and thus feeling unwell"

  • If only there were more doctors like this around...

  • 22 thousand doctors in Finland but only 20...30 (*) understand thyroid problems. Of these (maybe thirty) only two are endos. Of these two only this one understands T3-monotherapy :-(  :-(

    (*) According to Facebook thyroid group admins

  • Update: I had 4 hours yesterday which I felt quite normal! For first tine in several Months My body was calm and I just sat down and Really enjoyed. Gave me hope that this is indeed possible. But today I am back to misery. What is happening? 

You may also like...